Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Itchy rash on back, limbs. Stopped taking iron. Headache, runny nose, no fever. Shingles or chicken pox?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 393 Questions
I am 54, thought I had the chicken pox when I was a kid, but now, I am broken out at lower back, which itch, then crust, but, pimple broke out at my d├ęcolletage area, slowly making its way to my ear area and scalp, it seems like everywhere on my body, it is itchable arms, legs, but no major clusters there. I recently stopped taking iron due to less menstral cycle, and am wondering if this is why I broke out. Also, I do not have a fever, only a slight headache and very slight runny nose. It has been going on now for 1 week with new spots appearing on my chest area. Is it shingles or chicken pox?
Posted Fri, 12 Apr 2013 in Skin Rash
Answered by Dr. Tanusree Biswas 20 minutes later

Thanks for sharing your query with us here.

In shingles, the outbreak of rashes is usually in a particular zone, called a dermatome. Appears as blisters on a red base and is mostly accompanied by pain/tingling/burning sensation in the same area just before the once of the rashes.
It is very unlikely for the rash like yours, which is spread out into a larger area to be Shingles.

As for chicken pox, it presents with prodromal symptoms like fever, malaise, etc just 2-3 days before the rash. Here the rash is discrete blisters on a erythematous base.
It is not necessary to have fever or prodromal symptoms always.

The rashes do not have any relation with intake /stopping of iron therapy at all.

I will be able to provide a closer diagnosis if you can provide a clear picture of the rashes. You can upload them here or send to



Will be happy to help you in your queries further.

Best Wishes,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor